Steroid Responsive Glaucoma
Steroids can cause glaucoma.
Steroids, or corticosteroids, are a class of drugs that lower inflammation and reduce immune system responses. They are often prescribed to treat asthma, arthritis, lupus, and allergies. Steroids can be applied through skin creams, eye drops, ear drops, oral tablets, inhalers and IV administration.
Steroid eye drops are usually prescribed following almost any type of eye surgery.
Steroids Increase IOP
But steroid use can have side effects and one of those side effects is glaucoma. Steroids can cause intraocular pressure (IOP) of the eye to increase and this increased IOP is the cause of steroid-induced glaucoma.
Steroid-induced glaucoma has been recognized as a side effect of steroid use since 1950. Steroid use can cause changes in the outflow of aqueous fluid. This change in outflow is what increases eye pressure.
The eyes are always producing aqueous fluid, known as aqueous humor. It is a thin transparent fluid made up mostly of water and sugars, vitamins, proteins and other nutrients to nourish the cornea and lens and to give the eye its shape. However, the production of aqueous humor must be balanced by an equal outflow.
Timing of Glaucoma
Increased eye pressure caused by steroid use can happen in a few weeks or a few days in high risk people. If the steroid use is discontinued the eye pressure usually returns to normal levels. This means that people who are receiving steroid therapy should have regular eye examinations to monitor their eye pressure. And people in high risk groups should limit their exposure to steroids or find alternate anti-inflammatory medications. If steroid use cannot be replaced, anti-glaucoma medications can be used as a precaution.
People at high risk of developing steroid-induced glaucoma:
- Family history of glaucoma, especially a first-degree relative with glaucoma
- Age 40 and older African-Americans
- Age 60 and older
- Less than 6 years old
- Thin corneas
- Severe nearsightedness
- High blood pressure
The treatments for steroid-induced glaucoma include replacing the steroids with other treatments, eye drops to lower eye pressure, oral drugs to lower eye pressure such as beta-blockers, alpha-adrenergic agonists, and epinephrines, laser surgery to improve aqueous humor drainage through the trabecular meshwork of the eye, a glaucoma drainage implant, and filtering surgery to create a drainage hole.
If you are taking steroid medications make sure your doctor is monitoring your eye pressure.